Texas, 2015

Flash Flood in Texas, January 2, 2015

January 2, 2015 · NWS MAF · 1 event in 1 county or zone

There was a strong upper low over Arizona and New Mexico that was slowly moving toward West Texas. Good moisture was across the area and lift increased as the upper low approached the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

There was a strong upper low over Arizona and New Mexico that was slowly moving toward West Texas. Good moisture was across the area and lift increased as the upper low approached the region. These conditions contributed to precipitation developing across much of West Texas. Due to the cold air that was in place, the precipitation was a wintry mix across most of the area. Moderate to heavy rainfall coupled with ice impeding drainage of water as temperatures warmed up above freezing allowed for flash flooding to develop across parts of the Permian Basin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jan 2, 12:17 PM CST, 43 minutes earlier.

Area forecast discussion, Jan 2, 12:17 PM CST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1217 PM CST Fri Jan 2 2015

.DISCUSSION...
See 18Z aviation discussion below.

&&

.AVIATION...
Temperatures are expected to remain at or below freezing across
the area through tonight. Though west Texas terminals may see
temperatures topping out near freezing, readings will remain in
the mid to upper 20s in southeast New Mexico. Freezing drizzle and
freezing rain will dominate area weather through the afternoon,
though a west to east changeover to mainly snow is expected
beginning around 22Z at CNM and progressing eastward through the
evening. A change to snow is not expected at FST where
precipitation should taper off to freezing drizzle this evening.
IFR and LIFR conditions are expected across the region with low
ceilings and visibilities at times. As precipitation tapers off
between 06Z and 09Z, fog is expected to thicken with very low
visibilities through 14Z. By late morning, fog should burn off
leaving scattered high clouds. though winds will be variable
through tonight, winds will generally go southwest to west and
increase above 12 knots by 18Z.

&&

.PREV DISCUSSION... /ISSUED 538 AM CST Fri Jan 2 2015/

DISCUSSION...

Please see the 12Z aviation discussion below.

AVIATION...

A messy aviation forecast once again as a winter storm continues
to impact the region. Expect IFR/LIFR conditions to prevail
for the duration of the forecast, with a mixed bag of freezing
rain, sleet, and snow across West Texas and southeast New Mexico.
KCNM and KHOB should see more sleet/snow this afternoon and
tonight, whereas Texas TAF sites will see predominantly freezing
rain, with a transition to sleet/snow by late Friday evening or
overnight Friday night. Expect precipitation to slowly come to an
end through the last 6 hours of the forecast period, though fog
and low ceilings are expected to remain through 03/12Z. Winds this
TAF cycle will remain light and generally variable.

PREV DISCUSSION... /ISSUED 349 AM CST Fri Jan 2 2015/

DISCUSSION...
A Winter Storm Warning remains in effect today and tonight for all
of SE NM and W TX except the Presidio Valley.  Strong upper low that
is the driving force for this winter wx is located over AZ this
morning and will slowly wobble east across NM today and tonight
passing into W TX Saturday morning.  As this low quickly lifts NE
Saturday look for conditions to rapidly improve across the region.
After that expect West Coast ridge to provide mild wx for the area
into next week.

Potential for current winter storm to become much worse today as
significant amounts of precip falling into sub freezing air in the
lowest 2 to 3 thousand feet of the atmosphere.  Radar shows a long
line of precip extending from the Marfa Plateau... over the Lower
Trans Pecos... across the Southern Permian Basin into the Big
Country.  Calls to area law enforcement indicate the southern part
of this line was mainly rain with freezing rain and snow being reported
farther north.  Based on radar returns expect some sleet mixed in
also.  Could see ice accumulations of a quarter inch or more.

Expect periods of precip off and on through the day and night as
upper low approaches.  Models indicate this precip will expand/drift
northward through the day over cold air at the surface.  Based on
model soundings it appears mixed precip will change over to snow for
much of SE NM by afternoon with a mix of freezing rain... sleet...
and snow across Van Horn region... Upper Trans Pecos and Western
Permian Basin.  Heaviest snow accumulations will be across SE NM
with 1 to 2 inches with 1 inch or less elsewhere.  Temps have
actually warmed a few degrees overnight but expect readings to stay
at or below freezing along and north of a Van Horn to Fort Stockton
line.  North of this line all precip should be a freezing/frozen.
South of this line precip may start in the morning as a mix but
should trend toward liquid by afternoon.  Could see snow become more
the dominate precip type tonight as soundings indicate the column is
entirely below freezing for locations generally along and north of
I-20.

On Saturday the upper Low swings through... clouds decrease from west
to east... the sun comes out and temperatures warm.  Latest guidance
cooler than previous runs but does look like warm up into the 40s
and 50s still on track for Saturday.  Another front early Sunday
knocks highs back into the 30s and 40s.  Looks like below normal
temps extend through next week.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...WINTER STORM WARNING until 5 AM MST Saturday FOR THE FOLLOWING
     ZONES... Central Lea County...Eddy County Plains...
     Guadalupe Mountains of Eddy County...Northern Lea County...
     Southern Lea County.

TX...WINTER STORM WARNING until 6 AM CST /5 AM MST/ Saturday FOR THE
     FOLLOWING ZONES... Andrews...Big Bend Area...Borden...
     Crane...Davis/Apache Mountains Area...Dawson...Ector...
     Gaines...Glasscock...Guadalupe Mountains...Howard...
     Loving...Marfa Plateau...Martin...Midland...Mitchell...
     Pecos...Reagan...Reeves County and Upper Trans Pecos...
     Scurry...Terrell...Upton...Van Horn and Highway 54
     Corridor...Ward...Winkler.

&&

05

Follow us on Facebook and Twitter at:
http://facebook.com/NWSMidland
http://twitter.com/NWSMidland

Check us out on the internet at:
http://weather.gov/midland
Hazardous weather outlook, Jan 2, 4:16 AM CST, 8 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
416 AM CST FRI JAN 2 2015

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-031030-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
416 AM CST FRI JAN 2 2015 /316 AM MST FRI JAN 2 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

AN ARCTIC AIRMASS WILL CONTINUE TO AFFECT THE REGION WITH WINTRY
PRECIPITATION CONTINUING TO AFFECT THE AREA THROUGH TONIGHT.
FREEZING RAIN WILL BE PREDOMINANT ACROSS MUCH OF THE AREA...WITH
SLEET AND SNOW MIXED IN OVER THE GUADALUPE MOUNTAINS AND SOUTHEAST
NEW MEXICO PLAINS. LOCATIONS OVER THE EASTERN PERMIAN BASIN AND
WESTERN LOW ROLLING PLAINS COULD RECEIVE SIGNIFICANT ICE AMOUNTS
IN EXCESS OF ONE QUARTER INCH. TREACHEROUS DRIVING CONDITIONS WILL
PERSIST...AND POWER OUTAGES ARE POSSIBLE.

A WINTER STORM WARNING IS IN EFFECT FOR THE ENTIRE AREA EXCEPT FOR
THE PRESIDIO VALLEY UNTIL SATURDAY MORNING FOR ADDITIONAL
ICE...SLEET...AND SNOW ACCUMULATIONS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.
HOWEVER...ICY CONDITIONS WILL PERSIST ON SATURDAY EVEN AFTER
PRECIPITATION HAS ENDED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The radar

The Midland/Odessa radar (KMAF), 19 km away, was scanning. The volume nearest the first event began at 18:58 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Ector

When
January 2, 1:00 PM CST to 3:00 PM CST
Where
Ector County, 1.38 mi N of Odessa to 1.54 mi N of Odessa
Cause
Heavy Rain / Snow Melt
Property damage
$6,000
Reported by
Law Enforcement
Coordinates
31.870, -102.368

The combination of moderate to heavy rainfall, melting of snow and ice, and ice blocking the drainage of water contributed to flash flooding in Odessa. There were multiple high water rescues as a result of these conditions. The cost of damage is a very rough estimate.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, January 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 552499.